Iowa, 2011

Hail in Iowa, June 14, 2011

June 14, 2011 · NWS OAX · 2 events in 2 counties and zones

A cluster of thunderstorms developed along a cold front in north central Nebraska during the late afternoon of June 14. These storms tracked southeast during the evening hours and gradually shrunk in coverage as they crossed into southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of thunderstorms developed along a cold front in north central Nebraska during the late afternoon of June 14. These storms tracked southeast during the evening hours and gradually shrunk in coverage as they crossed into southwest Iowa. However, one storm managed to produce hail around quarter-size before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 3:41 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 14, 3:41 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
441 PM CDT TUE JUN 14 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY.

BRIEF DISC...BUSY WITH TOR WATCH AND HYDRO ISSUES. ENVIRONMENT THIS
AFTN HAS BECOME QUITE UNSTABLE WITH MUCAPES AROUND 4000J/KG IN THE
VICINITY OF SFC LOW PRESSURE CENTERED IN NERN KS. INGREDIENTS
AVAILABLE FOR TORNADIC STORMS IN THE NEXT FEW HOURS OVER SOUTHWEST IA
AND MOST OF NRN MO. PORTIONS OF OUR IA CWA DOES FALL WITHIN THE AREA
OF CONCERN WITH COMBINATION OF SHEAR/INSTABILITY. QUICK LOOK AT
UPDATED RUC13 COMPOSITE PARAMETERS THOUGH...FACTORING IN EFFECTIVE
SHEAR...SUGGESTING BEST POTENTIAL FOR SVR STORMS THIS EVENING WILL BE
FOUND IN NW MO. OTHERWISE HAVE POPS IN FCST FROM LATE WED NIGHT THRU
FRIDAY NIGHT ASSOCIATED WITH A MEANDERING SFC BNDRY OVER THE CNTRL
PLAINS AND SERIES OF IMPULSES EJECTING OUT OF THE DESERT SOUTHWEST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.

ON THE WHOLE NO MAJOR CHANGES MADE DUE TO GFS/CMC/ECM SURFACE
FEATURES LACKING AGREEMENT REGARDING WHERE/WHEN SFC LOWS DEEPEN AND
MOVE...AS WELL AS MOVEMENT OF ATTENDANT FRONTS. WILL THEREFORE TRY
TO USE SOME SORT OF COMPROMISE BETWEEN THE 3 AND PLAN ON FOCUSING
POPS DURING THE OVERNIGHT PDS...AND ONLY SLGT DAYTIME POPS. FRIDAY
NIGHT...VORT MAX OVER MT LIFTING INTO CANADA APPEARS TO SHOVE A COLD
FRONT THRU THE NRN PLAINS WITH PCPN DEVELOPING OVER THE DAKOTAS WHERE
MOISTURE CONTENT IS HIGHEST(PW 180% OF NORM). ON SATURDAY
BROAD LONGWAVE TROF REMAINS IN PLACE OVER THE WRN CONUS WITH
SEVERAL IMPULSES NEAR THE 4 CORNERS EJECTING NEWD INTO THE CNTRL
PLAINS. SFC LOW DEEPENS IN ERN CO BY AFTERNOON WITH STRONG
MOISTURE POOLING ALONG DEVELOPING SFC BNDRY EXTENDING THRU
NRN KS INTO IA. FLOW ALOFT ORIENTED SW-NE OVER THE PLAINS WILL
LIKELY HINDER ANY SIGNIFICANT SFC BNDRY MOVEMENT THRU EARLY
MONDAY MORNING WHEN WRN TROF AXIS BEGINS TO SLIDE EAST ACROSS THE
ROCKIES. EXPECT THE SFC LOW WILL LIFT INTO THE UPPER MIDWEST
BY LATE MONDAY AFTN WITH TRAILING COLD FRONT SWEEPING INTO THE CNTRL
PLAINS. INTERESTINGLY ENOUGH...BOTH GFS AND ECM ADVERTISE POST-
FRONTAL PCPN MONDAY NIGHT. SUPPOSE THAT COMBINATION OF DPVA
ASSOCIATED WITH PASSING VORT MAX AND MID LVL WAA PROBABLY ENOUGH TO
INCLUDE SLGT POPS OVERNIGHT. AS FOR TEMPS...DAY 7(TUESDAY) COLD FRONT
WILL PROBABLY RESULT IN AFTN HIGHS SLIGHTLY BELOW NORM.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

LOW STRATUS YIELDING MVFR/IFR CIGS ACROSS EASTERN NEBRASKA CONTINUES
TO SLOWLY ERODE THIS AFTERNOON. ANTICIPATE KOFK AND KLNK WILL BE
SLOWER TO RETURN TO VFR THAN KOMA. EXPECT ALL THREE SITES TO BECOME
VFR AROUND 20/21Z. THE SURFACE LOW CURRENTLY POSITIONED OVER
NORTHEAST KANSAS WILL TRANSLATE EASTWARD INTO MISSOURI DURING THE
LATE EVENING AND OVERNIGHT HOURS RESULTING IN CONTINUED
NORTHERLY/NORTHWESTERLY SURFACE FLOW OVER EASTERN NEBRASKA. FLOW
BECOMES A BIT MORE WESTERLY DURING THE MORNING HOURS WEDNESDAY.

FOLTZ

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 14, 7:35 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 PM CDT TUE JUN 14 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
835 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
EVENING. STORMS ARE NOT EXPECTED TO BECOME SEVERE.

MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT  THROUGH MONDAY
NIGHT. SEVERE STORMS APPEAR POSSIBLE ON THURSDAY NIGHT.

MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH THE EARLY
PART OF THIS WEEK AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO
INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF TONIGHT OR
WEDNESDAY.

In the hours before

Special weather statement, Jun 14, 6:07 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT TUE JUN 14 2011

NEZ016-017-031-150045-
ANTELOPE NE-MADISON NE-PIERCE NE-
707 PM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE...SOUTHWESTERN
PIERCE AND NORTHWESTERN MADISON COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF ELGIN...OR 45 MILES WEST OF
NORFOLK...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEARWATER...
  ELGIN...
  NELIGH...
  OAKDALE...
  MEADOW GROVE...
  TILDEN...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Special weather statement, Jun 14, 6:20 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT TUE JUN 14 2011

NEZ030-150100-
BOONE NE-
720 PM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR BOONE COUNTY UNTIL 800 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPALDING...OR 53 MILES NORTH OF GRAND
ISLAND...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR RAPIDS...
  ALBION...
  ST. EDWARD...
  PRIMROSE...
  LORETTO...
  THE HIGHWAY 14 AND 56 JUNCTION...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Local storm report, Jun 14, 6:39 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             2 S ELGIN               41.95N 98.08W
06/14/2011  E1.00 INCH       ANTELOPE           NE   PUBLIC

&&

DERGAN
Local storm report, Jun 14, 7:51 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
851 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             COLUMBUS                41.43N 97.36W
06/14/2011  E0.75 INCH       PLATTE             NE   TRAINED SPOTTER

0847 PM     HAIL             COLUMBUS                41.43N 97.36W
06/14/2011  E0.75 INCH       PLATTE             NE   TRAINED SPOTTER

&&

DERGAN
Special weather statement, Jun 14, 8:54 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT TUE JUN 14 2011

NEZ051-053-067-150345-
CASS NE-SARPY NE-SAUNDERS NE-
954 PM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SAUNDERS...SARPY AND
NORTHERN CASS COUNTIES UNTIL 1045 PM CDT...

AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ASHLAND...OR 21 MILES NORTHEAST
OF LINCOLN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OMAHA...
  ASHLAND...
  GRETNA...
  LOUISVILLE...
  SPRINGFIELD...
  CEDAR CREEK...
  LA VISTA...
  PAPILLION...
  MAHONEY STATE PARK...
  SCHRAMM PARK STATE RECREATION AREA...
  SOUTH BEND...
  PLATTE RIVER STATE PARK...
  LOUISVILLE STATE RECREATION AREA...
  CHALCO...

DERGAN
Local storm report, Jun 14, 9:12 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1012 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             ASHLAND                 41.04N 96.37W
06/14/2011  M0.75 INCH       SAUNDERS           NE   EMERGENCY MNGR

            VERY HEAVY RAIN WITH PENNY AND DIME SIZED HAIL
            ACCOMPANIED BY 50 MPH WINDS.

&&

CZAPOTOC

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mills

When
June 14, 9:48 PM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Hail, Page

When
June 14, 10:38 PM CST
Where
Page County, 2.14 mi NNW of Bingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -95.290

Hail up to quarter-size was accompanied by winds estimated at 40 to 50 mph. The hail and wind shredded some corn fields in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299760, 299762.